How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Family Physician Your Own Question
Family Physician
Family Physician, Doctor (MD)
Category: Health
Satisfied Customers: 12816
Experience:  Emergency Medicine and Family Practice for over 26 years
1304720
Type Your Health Question Here...
Family Physician is online now
A new question is answered every 9 seconds

Can benadryl (antihistamines) cause high or elevated blood pressure

Customer Question

Can regular use of benadryl cause elevated or high blood pressure?
Submitted: 8 years ago.
Category: Health
Expert:  Christy Hammond replied 8 years ago.
Benadryl can contribute to high blood pressure. While the doctor may have independant reasons for evaluating the causes for your high blood pressure it could nit hurt to discontinue the benadryl to check the effect on your pressure.
Expert:  Family Physician replied 8 years ago.
There are a number of over-the-counter antihistamines that may not cause as many side effects as Benadryl such as Claritin/Alavert or Zyrtec.

Most patients do not get significant elevation of their blood pressure with Benadryl, but particularly at higher doses this is possible. I would suggest discussing other antihistamines with your doctor. The other option would be a trial of one of the steroid nasal sprays - which have actually been shown to be more effective than the antihistamine for many allergy symptoms.
Family Physician, Doctor (MD)
Category: Health
Satisfied Customers: 12816
Experience: Emergency Medicine and Family Practice for over 26 years
Family Physician and 2 other Health Specialists are ready to help you